Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 156, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2002, 4:02 AM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2002, 4:02 AM CDT (09:02 UTC)
- Expired
- Jul 21, 2002, 4:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Brookings County, SD, Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2314 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
073 WUUS53 KFSD 210902 SVRFSD SDC011-077-210930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 AM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA EASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 430 AM CDT * AT 400 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES EAST OF OLDHAM TO 6 MILES NORTHEAST OF WHITE...OR FROM 17 MILES NORTHWEST OF MADISON TO 17 MILES NORTHEAST OF BROOKINGS...MOVING NORTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LAKE PRESTON AROUND 405 AM CDT HETLAND AROUND 415 AM CDT ARLINGTON...BRUCE AROUND 420 AM CDT BADGER AROUND 430 AM CDT THE OUTFLOW FROM THESE STORMS WILL PRODUCE DAMAGING WIND GUSTS OF 60 MPH OR GREATER. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4452 9651 4447 9742 4422 9737 4424 9655
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:03 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 21, 2:03 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 203 AM CDT SUN JUL 21 2002 ...MAIN CONCERNS WILL AGAIN BE HEAT AND WHAT LOOKS TO BE THE LAST DECENT CHANCE FOR THUNDERSTORMS FOR A FEW DAYS... CONVECTIVE CLUSTER RIDING THE CAP INTO NORTH CENTRAL SD EARLY THIS MORNING. SOME OF THIS ACTIVITY LOOKS AS THOUGH IT COULD CREEP INTO NORTHERN AND WESTERN COUNTIES AND WILL CONTINUE CHANCE POPS...BASICALLY NORTH OF A CHAMBERLAIN TO PIPESTONE LINE. CORFIDI VECTORS AND MID LEVEL WINDS SUGGEST A LITTLE MORE OF AN EASTERLY MOVEMENT AS CONVECTION REACHES NORTHEAST SD. WITH CONVECTION A LITTLE FARTHER SOUTH THIS MORNING...SHOULD BE A LITTLE MORE CLOUD COVER OVER NORTHERN CWA THIS MORNING AND WITH LIGHT NORTH WIND IN PLACE AND EXPECTED TO INCREASE TODAY...THOSE AREAS SHOULD SEE MUCH MORE SEASONAL TEMPERATURES. THE BIGGEST QUESTION WITH REGARDS TO HEAT THIS AFTERNOON WILL BE NORTHWEST IOWA AND NORTHEAST NE. MOSTLY SUNNY SKIES...A SOUTHERLY WIND AND DEW POINTS IN THE 70S WILL LEAD TOWARDS HOT AND HUMID CONDITIONS AGAIN. MAY ISSUE A HEAT ADVISORY FOR THESE AREAS TODAY. OTHERWISE...LOOK FOR MID TO UPPER 80S NORTH CWA TO MID AND UPPER 90S SOUTH CWA. WITH REGARDS TO CONVECTIVE CHANCES LATE THIS AFTERNOON AND INTO THE EVENING. BELIEVE ETA A LITTLE OVERDONE ON PRECIP FROM 18Z TO 00Z AS THIS IS A CLIMATOLOGICALLY UNFAVORED TIME FOR WIDESPREAD CONVECTION. WOULD EXPECT MORE WIDESPREAD CONVECTION TO HOLD OFF UNTIL EARLY EVENING...WHICH WOULD SUPPORT BEST CHANCES FOR THUNDER OVER SOUTHWEST MN AND NORTHWEST IA AND SOUTHEAST SD. THE 700MB AND 500MB ANALYSIS SHOWED SOME DECENT COOLING OCCURRING OVER EASTERN MONTANA AND THE INTERMOUNTAIN WEST...WHICH SHOULD AID IN THUNDER DEVELOPMENT THIS EVENING. BOTH ETA AND AVN DETERIORATE THE CAP BETWEEN 21Z AND 00Z SO SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG BOUNDARY DURING THIS TIME. GUIDANCE POPS RUNNING FROM ABOUT 40 TO 80 PERCENT ACROSS CWA AS ALWAYS...BIGGEST QUESTION WILL BE LOCATION OF BOUNDARY LATE IN THE AFTERNOON. MODELS A LITTLE SLOWER WITH SOUTHWARD MOVEMENT AND BELIEVE LATEST PACKAGE HAS THIS COVERED. WILL CARRY HIGHEST POPS IN SW MN AND NW IA. THE FIRST HALF OF THE WORK WEEK LOOKS EXCELLENT WITH LESS HUMID AIR AND TEMPERATURES ABOUT 5 TO 10 DEGREES BELOW SEASONAL NORMALS. NEXT BEST CHANCE FOR THUNDER OUTSIDE OF TODAY CONTINUES TO BE WEDNESDAY. .FSD...NONE. 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:34 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 26 min |
| Jul 21, 4:38 PM CDT | Severe Thunderstorm Warning | FSD | Union | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.